Winter Storm, Anderson
- When
- March 4, 9:00 AM CST to 4:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
A winter storm spread freezing drizzle and snow across the area beginning around mid morning of the 4th and ending around late afternoon. Roads became very slick and hazardous and resulted in numerous accidents.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A winter storm spread freezing drizzle and snow across the area beginning around mid morning of the 4th and ending around late afternoon. Roads became very slick and hazardous and resulted in numerous accidents. At least 8 people were treated for injuries from the accidents. A woman was killed when her car slid into a van around 10:30 am 4 miles north of Westmoreland. Another fatality resulted 12 miles west of Topeka when a tow truck driver was killed while attempting to pull a vehicle from the ditch along Interstate 70. While hooking the vehicle to the tow truck both the tow truck and vehicle slid on the ice trapping the male tow trucker between the 2 vehicles and killing him. Numerous schools in the area were closed for a time as well. Total snow accumulations from the storm ranged from one to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 4, 4:12 AM CST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
412 AM CST TUE MAR 4 2003
SHORT TERM CONCERNS ARE PRECIP TYPE AND TEMPERATURE TRENDS FOR THE
DAY AS COLDFRONT...NEAR I80 AT 06Z...SLIPS SOUTH ACROSS CWA. THEN
EXTENT OF PRECIP TONIGHT INTO WED AM AS UPPER WAVE ENERGY OVER THE
SOUTHWEST EJECTS EAST OVER COLD SURFACE DOME.
SURFACE LOW OVER TEX PANHANDLE TO SLIP SOUTHEAST AS FRONT DROPS
ACROSS NORTHERN PORTIONS OF CWA DURING THE MORNING AND SOUTHERN
PORTIONS IN THE AFTERNOON. FAVORING A ETA SOLUTION AT THIS POINT.
285-295 ISENTROPS MOISTEN UP BY AROUND 18Z AND SLIP SOUTH OF AREA BY
06Z. MODELS HAVE QPF INCREASING THROUGH THE MORNING HOURS. GIVEN
THICKNESS PROGS...POTENTIAL FOR MIXED PRECIP GENERALLY NORTH OF I70
FOR THE MORNING TURNING TO ALL SNOW IN AFTERNOON AND SOUTH OF I70
FOR A PERIOD BEFORE TURNING TO ALL SNOW LATE AFTERNOON EARLY
EVENING. WILL BE GOING WITH WINTER WEATHER ADVISORIES FOR THESE
AREAS IN THAT TIME FRAME INTO TONIGHT. EXPECT 12Z TEMPS TO BE HIGHS
FOR NORTHERN COUNTIES AND EAST CENTRAL COUNTIES MAY SEE A FEW DEGREES
RISE AT BEST.
FOR TONIGHT...UPPER WAVE PUSHING THROUGH...WILL CONTINUE WITH AT
LEAST LIKELY POPS THROUGH THE MIDNIGHT HOURS AND THEN GO TO CHANCE
POPS AFTER MIDNIGHT. LOWS FROM 10-13 NORTH TO 15 TO 17 SOUTH
CENTRAL.
MAIN UPPER WAVE COMES THROUGH WEDNESDAY MORNING SO HAVE CONTINUED A
CHANCE FOR LIGHT SNOW IN THE MORNING MAINLY IN THE MORNING HOURS.
IF WAVE COMES OUT WITH MORE OF AN EMBEDDED SHORT WAVE...THEN LATER
SHIFTS MAY HAVE TO UP POPS AND HAD SOME SNOW AMOUNTS. FAVORED THE
COOLER GUIDANCE HIGHS OF MID 20 NORTHEAST CORNER TO UPPER 20S
SOUTHWEST COUNTIES OF CWA.
FOR LATER PERIODS...LITTLE CHANGE TO GOING FORECAST. TEMPERATURES
MODIFY QUICKLY INTO THE UPPER 40S TO LOWER 50S ON THURSDAY...SIMILAR
TO WARMUP THAT OCCURRED YESTERDAY...ALTHOUGH LINGER SNOW MAY SLOW
THE TREND SOME. WARMUP CONTINUES INTO FRIDAY AND SATURDAY WITH
HIGHS IN THE LOWER TO MID 50S. WAVE MOVING BY SATURDAY NIGHT SUNDAY
BRINGS BRIEF COOL DOWN. KEEPING FORECAST DRY FOR NOW...THEN SOME
REBOUND BY MONDAY AGAIN.
.TOP...WINTER WEATHER ADVISORY FOR TODAY INTO MIDNIGHT TONIGHT FOR
AREAS GENERALLY NORTH OF A COUNCIL GROVE TO LAWRENCE LINE.
...WINTER WEATHER ADVISORY TONIGHT...FOR EAST CENTRAL KANSAS...
GENERALLY AREAS SOUTH AND EAST OF A LAWRENCE TO EMPORIA LINE.
FRANTZKSZ008>012-020>024-026-034>040-054>056-058-059-069-070-082-083- 091>094-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 558 AM CST TUE MAR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A MIX OF FREEZING DRIZZLE...FREEZING RAIN...SLEET AND SNOW WILL MAKE FOR HAZARDOUS TRAVEL ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TODAY THROUGH THIS EVENING...AND OVER EAST CENTRAL KANSAS MAINLY TONIGHT. THE MIXED PRECIPITATION IS EXPECTED TO TURN TO ALL SNOW BY THE AFTERNOON HOURS OVER PORTIONS OF NORTH CENTRAL AND FAR NORTHEAST KANSAS. TOTAL SNOW FALL ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE THROUGH MIDNIGHT...WITH THE HIGHER AMOUNTS NEAR THE NEBRASKA BORDER. AS TEMPERATURES FALL BELOW FREEZING BY THE AFTERNOON HOURS...AREAS OF FREEZING RAIN AND SOME SLEET WILL BE POSSIBLE OVER NORTHEAST KANSAS...BEFORE CHANGING TO SNOW. AREAS NEAR INTERSTATE 70 SHOULD SEE SNOWFALL AMOUNTS OF 1 TO 3 INCHES. THE MIXED PRECIPITATION OVER EAST CENTRAL KANSAS IS NOT EXPECTED UNTIL LATE THIS AFTERNOON...HOWEVER THE ADVISORY FOR THIS AREA MAY REQUIRE BEING UPDATED FOR THE AFTERNOON...IF THE COLDER TEMPERATURES SPILL SOUTH EARLIER THAN CURRENTLY EXPECTED. PERSONS PLANNING TRAVEL ACROSS...NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS SHOULD KEEP INFORMED OF THE LATEST FORECAST AND STATEMENTS...THROUGH NOAA WEATHER RADIO OR THEIR LOCAL MEDIA OUTLETS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME SNOW MAY LINGER AT LEAST THROUGH THE MORNING HOURS ON WEDNESDAY...BUT ANY ADDITIONAL ACCUMULATIONS AT THIS TIME ARE EXPECTED TO BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Riley | 2003-03-04 | 66 | Female | Vehicle/Towed Trailer | Direct |
| Winter Storm, Riley | 2003-03-04 | 62 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343578, 5343579, 5343580, 5343581, 5343582, 5343583, 5343584, 5343585, 5345190, 5345191, 5345192, 5345193, 5345194, 5345195, 5345196, 5345197, 5345198, 5345199, 5345200, 5345201, 5345202, 5345203, 5345204.